Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS El Paso, TX

June 20, 2017Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 20, 2017, 7:04 PM MDT for Sierra County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2017, 7:04 PM MDT (01:04 UTC)
Expired
Jun 20, 2017, 7:45 PM MDT
In force
41 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 93 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
3557 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WUUS54 KEPZ 210104
SVREPZ
NMC051-210145-
/O.NEW.KEPZ.SV.W.0057.170621T0104Z-170621T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
704 PM MDT TUE JUN 20 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Central Sierra County in north central New Mexico...

* Until 745 PM MDT

* At 704 PM MDT, a severe thunderstorm was located 9 miles south of
  Engle, or 13 miles southeast of Truth Or Consequences, moving south
  at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Caballo...
  Upham...
  and Caballo Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Caballo Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3314 10716 3309 10692 3278 10692 3290 10739
TIME...MOT...LOC 0104Z 014DEG 11KT 3304 10705 

HAIL...1.00IN
WIND...60MPH
 
$$

LANEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:45 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 20, 3:45 PM MDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
345 PM MDT Tue Jun 20 2017

.SYNOPSIS...
Minor amounts of moisture remain over the region and daytime
heating may spawn a few storms Wednesday and Thursday afternoon,
primarily over area mountains. High pressure continues to build
and strengthen over the region. This will continue the heatwave,
which will get much worse through the work week, before it gets
better for the weekend. Lowland highs 105 to 110 and above are
likely Wednesday through Friday afternoons. Nights will also stay
warm. Heat-related illness is a big concern across the lowlands
through the week. For the weekend a backdoor front pushes in from
the northeast to cool the region back to normal and reintroduce a
bit of moisture for the potential for more showers and
thunderstorms each day beginning Saturday into next week.

&&

.DISCUSSION...
Plenty of moisture lingers today with AM dewpoints in the 60s and
PWs above 1". However we also have a strengthening dome of high
pressure over the region. This feature is working hard to suppress
storm initiation, but area mountains have enough orographic lift
to bust through the inhibition of the capping high pressure and
warm temperatures aloft. Thus we will see some isolated, mainly
mountain, storms this afternoon. We will see similar conditions
again for Wednesday with the residual moisture recycled again for
isolated storms mainly focused on the area mountains.

As the upper high continues to recenter over the region and
strengthen the region will see a continuation of the SW heat wave.
In fact with the high getting stronger our temperatures will get
much warmer. A head advisory is likely to be needed for WED night
through SAT morning with lowlands well into the triple digits and
warm nights. Thursday may see a few lingering storms, but most of
the area should stay dry as the environment continues warm and
dry.

Thursday and Friday will be the HOTTEST days of this forecast
cycle with ELP highs near 110 and near records. Heat will be the
main and significant hazard across the region.

Friday evening/night a backdoor front will push in from the
central plains with east winds pushing a return of gulf moisture
to the area. From this time onward we will see some cooling with
afternoon temperatures back down near normal, and with enough
moisture that isolated showers and thunderstorms return to the
forecast. This pattern will continue into next week.

14-Bird

&&

.AVIATION...Valid 21/00Z-22/00Z...
VFR conditions with SCT MTN -TSRA til 04Z. Winds SE AOB 12KTS
thru period. BLDU with VSBY blo 1/2SM in VCTY of TSTMs. VRB gusts
40 to 50 kts with isolated strong TSTMS.

28-Pazos

&&

.FIRE WEATHER...
Today low level moisture continues to be trapped under the upper
level ridge. This will once again help fuel scattered afternoon
mountain storms. Rainfall accumulations will be minimal. The main
threat with these storms will continue to be dry lightning, and
strong downburst wind gusts. With an LAL of 4 the next two days in
the higher terrain the potential for a new lightning starts will be
high. The high pressure aloft will continue to dominate over the
area for the remainder of the week. As a result by mid week daytime
high temperatures will reach 108 in some lowland locations and the
90s in some area mountain locations. On Wednesday drier air begins
to moves into the area reducing storm chances but does not rule them
out completely. There is still a possibility for an isolated storm
or two over the higher terrain. Storm chances increase over the
weekend with a cool down as a a backdoor cool front crosses the
region.

28-Pazos

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 77 104  77 109 /   0   0   0   0
Sierra Blanca           72 101  72 106 /   0   0   0   0
Las Cruces              73 103  73 108 /   0   0   0   0
Alamogordo              71 102  72 106 /  10  10  10   0
Cloudcroft              57  81  59  85 /  20  30  20  10
Truth or Consequences   74 103  73 107 /  20  10  20   0
Silver City             69  98  69 101 /  30  20  10   0
Deming                  71 104  72 109 /   0   0   0   0
Lordsburg               72 104  73 108 /  10   0   0   0
West El Paso Metro      77 104  77 109 /   0   0   0   0
Dell City               70 103  70 108 /   0   0   0   0
Fort Hancock            74 104  74 109 /   0   0   0   0
Loma Linda              73  99  75 104 /  10   0   0   0
Fabens                  75 105  75 109 /   0   0   0   0
Santa Teresa            73 104  74 108 /   0   0   0   0
White Sands HQ          76 102  77 107 /   0   0   0   0
Jornada Range           72 103  72 108 /   0   0   0   0
Hatch                   72 105  72 109 /   0   0   0   0
Columbus                74 105  74 110 /   0   0   0   0
Orogrande               75 103  75 108 /   0   0   0   0
Mayhill                 61  89  62  94 /  20  40  20  10
Mescalero               60  90  61  94 /  20  30  20  10
Timberon                61  88  62  92 /  20  20  20  10
Winston                 64  96  64  99 /  30  40  20   0
Hillsboro               68 100  70 104 /  20  20  20   0
Spaceport               69 104  70 108 /  10   0   0   0
Lake Roberts            61  96  60  99 /  30  20  20   0
Hurley                  67  99  68 103 /  30  20  10   0
Cliff                   67 103  67 107 /  30  20  10   0
Mule Creek              70 101  70 105 /  30  10  10   0
Faywood                 69 100  69 104 /  20  10  10   0
Animas                  72 105  74 108 /  20   0   0   0
Hachita                 71 104  73 108 /  10   0   0   0
Antelope Wells          72 104  73 106 /  20   0   0   0
Cloverdale              72 101  71 102 /  20   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14/28
Hazardous weather outlook, Jun 20, 11:24 AM MDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1124 AM MDT Tue Jun 20 2017

NMZ401>417-TXZ418>424-211730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1124 AM MDT Tue Jun 20 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Hot temperatures continue with lowland readings in the upper 90s
to around 100 to 103 degrees this afternoon. Thus there will be
health concerns due to heat.

Patchy areas of smoke from regional wildfires will be noted in
portions of Grant and western Sierra County. The smoke may also
cause respiratory problems over a few locations.

Isolated showers and thunderstorms are possible over most of the
Borderland this afternoon and tonight; but favoring the area
mountains and lowlands west of the Rio Grande. Isolated severe
thunderstorms are also expected with moderate-sized hail, and
strong gusty outflow winds. Hail and wind could do minor damage
over isolated locations. In addition, blowing dust could pose a
serious travel threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More isolated storms possible Wednesday and Thursday, a few may
produce small to moderate hail, gusty winds, and blowing dust.

The threat for Wednesday through Friday will be the return of
very hot weather. Near record high temperatures from 105-111 with
warmer than normal nights with minimum temperatures in the upper
70s to possibly the lower 80s. These conditions will mostly
likely necessitate heat advisories for health concerns.

For the weekend a backdoor front from the east will enter the area
from the east. This should drop afternoon temperatures 10-15,
resulting in near normal readings. A return of moisture with the
east winds will likely also result in isolated to scattered rain
showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in reports of significant weather,
and weather effects, in real time to help the NWS facilitate
notification of the public to ongoing weather dangers.

Bird

In the hours before

Special weather statement, Jun 20, 2:58 PM MDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
258 PM MDT TUE JUN 20 2017

NMZ409-410-202145-
Northern Dona Ana County NM-Sierra County Lakes NM-
258 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIERRA AND NORTH
CENTRAL DONA ANA COUNTIES UNTIL 345 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Upham, or 26 miles northeast of Hatch, moving west at
15 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Sierra
and north central Dona Ana Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3293 10667 3282 10660 3265 10684 3292 10701
TIME...MOT...LOC 2058Z 074DEG 15KT 3285 10676

LANEY
Special weather statement, Jun 20, 6:56 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
656 PM MDT TUE JUN 20 2017

NMZ409-210145-
Sierra County Lakes NM-
656 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA COUNTY UNTIL 745
PM MDT...

At 655 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Engle, or 11 miles east of Truth Or Consequences,
moving southwest at 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm. Interests near Caballo Lake and Elephant Butte Lake need
to be on the lookout for gusty outflow winds of 40 to 45 mph from
this storm over the next hour.

Locations impacted include...
Caballo and Upham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3319 10713 3309 10692 3283 10701 3297 10733
TIME...MOT...LOC 0055Z 027DEG 7KT 3307 10706

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:56 PM MDTSpecial Weather StatementEPZSierra49 min
Jun 20, 7:40 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra50 min
Jun 21, 12:55 AM MDTHeat AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra65 hr
Jun 21, 2:35 PM MDTSpecial Weather StatementEPZSierra40 min
Jun 21, 2:39 PM MDTSpecial Weather StatementEPZSierra51 min
Jun 21, 2:49 PM MDTSpecial Weather StatementEPZOtero41 min
Jun 21, 3:02 PM MDTSevere Thunderstorm WarningEPZSierra43 min
Jun 21, 3:20 PM MDTSevere Thunderstorm WarningEPZOtero55 min
Jun 21, 3:56 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Jun 21, 4:15 PM MDTSpecial Weather StatementEPZHidalgo45 min
Jun 21, 4:30 PM MDTSevere Thunderstorm WarningEPZOtero45 min
Jun 21, 4:39 PM MDTSevere Thunderstorm WarningEPZHidalgo36 min
Jun 21, 4:48 PM MDTSpecial Weather StatementEPZLuna72 min
Jun 21, 4:53 PM MDTSevere Thunderstorm WarningEPZOtero67 min
Jun 21, 5:29 PM MDTSpecial Weather StatementEPZDoña Ana46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.